Medline ® Abstract for Reference 61
of 'Overview of skin testing for allergic disease'
Fatalities from immunotherapy (IT) and skin testing (ST)
Lockey RF, Benedict LM, Turkeltaub PC, Bukantz SC
J Allergy Clin Immunol. 1987;79(4):660.
The Committee on Allergen Standardization of the American Academy of Allergy and Immunology obtained information about 46 fatalities that had occurred during immunotherapy (IT) or skin testing (ST) since 1945. Sufficient information for complete analysis was provided for 30 patients (six for ST and 24 for IT). Of the 30 fatalities, there were 15 male and 15 female fatalities ranging in age from 7 to 70 years (x = 33 years). Known errors of administration accounted for three and possibly an additional three fatalities. Ten fatalities occurred during seasonal exacerbation of the patient's disease, four in patients who had been symptomatic at the time of the injection, two of whom had been receiving beta-adrenergic blockers. Of the 24 fatalities associated with IT, four had experienced previous reactions, 11 manifested a high degree of sensitivity, and four had been injected with newly prepared extracts. Fifteen of the 30 fatalities had received pollen extracts as part of the fatal injection. Of the six fatalities associated with ST, five were due to intradermal testing without prior puncture testing. The signs and symptoms were variable and did not indicate that death was imminent nor predict the cause of death. The time to onset of the reaction was less than 30 minutes in 22/30, more than 30 minutes in 3/30, and not reported in 5/30. The cause of death in 14/16 patients with asthma was respiratory. Epinephrine had been administered to 18, not administered to three, and was either not recorded or unknown in the remaining nine patients. Since seven to 10 million allergen injections are administered yearly, the risk of a fatal reaction is low and may be lessened even further as additional precautions are taken in the selection and treatment of allergic patients and in improved treatment of the anaphylactic reactions.